Alert archive / Louisiana / Flash Flood Warnings in 2024
Flash Flood Warning 19, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Feb 3, 2024, 6:14 PM CST for Jefferson Parish, Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2024, 6:14 PM CST (00:14 UTC)
- Expired
- Feb 3, 2024, 9:15 PM CST
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson Parish, LA, Orleans Parish, LA, Saint Bernard Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 443 m²/s²
- 0-3 km storm-relative helicity
- 689 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 2:39 PM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Feb 3, 2:39 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
239 PM CST Sat Feb 3 2024
...New SHORT TERM, LONG TERM, AVIATION, MARINE...
.SHORT TERM...
(This evening through Monday night)
Issued at 217 PM CST Sat Feb 3 2024
Biggest weather impacts to the local area this forecast period are
expected now through the early morning hours of Sunday. Upper air
analysis shows a ridge extending form the eastern Gulf of Mexico to
the Great Lakes and a closed low near the Texas/Oklahoma panhandles.
At the surface, there's one low in the Texas panhandle and
cyclogenesis starting in the northwestern Gulf of Mexico. This second
low and frontogenesis appendant to it will track east along the
northern Gulf Coast this afternoon through tonight. Radar shows a
wide swath of showers and coastal thunderstorms moving into and
across the CWA ahead of these features. Latest lightning data
shows the vast majority of storms to be offshore, where the warm
sector is ahead of the developing boundary. Models in good
agreement that this warm sector with mid 60 degree dewpoints
remains offshore for the duration of the event, as does severe
potential. However, there's a small window of opportunity for
lightning farther inland from pressure height falls as the surface
low moves in closer and mid-level heights fall. QPF will be
greatest at this point, but still on the lower end of the spectrum
in terms of significant impacts as the line of showers and storms
should be moving quite quickly eastward.
The other aspect to look closer at is surface winds. As the surface
low deepens and passes through the CWA this afternoon and evening,
the pressure gradient will tighten quite a bit. Current surface obs
show offshore winds already responding to this. For inland areas,
not as confident that these stronger winds will push inland much.
Although meso model wind gust outputs suggest stronger winds do
move inland some, its questionable how much of this is
convective feedback. Thus will forego a Wind Advisory beyond
immediate coastal areas but closely monitoring winds this
afternoon/evening. In coastal areas, stronger winds are more
likely as marine obs in many locations are in the vicinity of wind
advisory conditions. Thus, putting out a Wind Advisory for
immediate coastal parishes/counties. As soon as the low and
boundary moves east of the CWA, forecast winds drop pretty
quickly. Thus, will be a relatively short duration Advisory. One
additional potential to keep an eye on is the possibility of a
wake low to develop on the back side of convection. SPC meso
analysis page shows what may be one developing. Current thinking
is that if it does in fact develop, should stay right along the
nearshore coastal waters and feel relatively comfortable that
stronger winds would remain in the areas covered by either the
Wind Advisory or Gale Warning.
Latest forecast of POPs reflects current radar trends as well as
a blend of NBM and CAM model runs. Areal rainfall amounts of 1 to
2 inches likely with isolated areas of 3 to 4 inches.
As today/tonight's surface low moves through on Sunday, the upper
low will begin to stretch out as it tracks along the southeast US.
As many cold core lows do, this one will do its best to squeeze what
little moisture is available out of the atmosphere. So still have a
slight chance showers along northern borders of the CWA Sunday and
again on Monday as the low moves into the northeastern Gulf of
Mexico. The low will draw down colder temps from the north and bring
highs to slightly below normal values.
&&
.LONG TERM...
(Tuesday through Friday night)
Issued at 217 PM CST Sat Feb 3 2024
The middle half of next week looks pretty quiet weather-wise as
strong upper level ridge follows in the footsteps of the upper low.
Temperatures will moderate slightly each day, with highs reaching
into the low 70s by Friday. Before the end of the week, a northern
stream trough looks to drag a frontal boundary into the region.
Thunder appears unlikely at this point with coverage well below 50%.
&&
.AVIATION...
(18Z TAFS)
Issued at 217 PM CST Sat Feb 3 2024
VFR conditions have all but disappeared as a wide swath of light to
moderate rainfall moves over the region from the southwest. VIS/CIGs
have been steadily dropping to MVFR and IFR. A period of 3 to 4
hours of LIFR to possibly VLIFR will be possible as a band of
moderate to heavy rain/tstorms passes through late this afternoon
into the evening hours. At that same time, gusty winds will be
possible as well with a wind shift to the west to northwest. A
period of lower decks and visibilities will be possible as areas of
fog develops. VFR conditions to return late morning Sunday.
&&
.MARINE...
Issued at 217 PM CST Sat Feb 3 2024
As stated with previous discussion, Hazardous to dangerous
conditions expected over marine areas are starting to develop in the
coastal waters. As a low develops and deepens while tracking east
across the local area, the pressure gradient will tighten
considerably. This will bring winds past Small Craft Criteria, right
into Gales. It will be short-lived, however, as the gradient weakens
by mid-morning Sunday as the low tracks east. Although there may be
a lull in winds before upper low and cold front moves through, winds
and seas should quickly come back up to Small Craft. Thus, issued an
Advisory to follow the Gale Warning. These conditions will likely
persist through Monday before slacking off Monday evening/overnight
as surface ridge building in weakens the pressure gradient. A couple
days of quiet marine conditions expected mid week with return of
windy conditions leading up a system late in the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 48 63 44 57 / 100 30 50 0
BTR 50 68 49 61 / 90 20 30 0
ASD 51 66 47 61 / 100 20 40 0
MSY 52 68 49 59 / 100 10 30 0
GPT 52 65 46 61 / 100 40 30 0
PQL 52 68 44 61 / 90 40 30 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until midnight CST tonight for LAZ066>070-076-078.
GM...Small Craft Advisory until 9 AM CST Sunday for GMZ530-534.
Gale Warning until 9 AM CST Sunday for GMZ532-536-538-552-555-
557-572-575-577.
Small Craft Advisory from 9 AM Sunday to 6 PM CST Monday for
GMZ536-538-552-555-557-572-575-577.
Small Craft Advisory until 6 PM CST Monday for GMZ550-570.
MS...Wind Advisory until midnight CST tonight for MSZ086>088.
GM...Small Craft Advisory until 9 AM CST Sunday for GMZ534.
Gale Warning until 9 AM CST Sunday for GMZ536-538-552-555-557-
572-575-577.
Small Craft Advisory from 9 AM Sunday to 6 PM CST Monday for
GMZ538-552-555-557-572-575-577.
Small Craft Advisory until 6 PM CST Monday for GMZ570.
&&
SHORT TERM...ME
LONG TERM....ME
AVIATION...ME
MARINE...MEIn the hours before
Special weather statement, Feb 3, 3:38 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
338 PM CST Sat Feb 3 2024
LAZ067-032215-
Lower Lafourche LA-
338 PM CST Sat Feb 3 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN
LAFOURCHE PARISH THROUGH 415 PM CST...
At 337 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms near Golden Meadow, or 8 miles southeast of Galliano,
moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Galliano, Golden Meadow, Leeville, and Port Fourchon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2907 9026 2911 9028 2913 9031 2921 9031
2925 9035 2920 9039 2920 9041 2945 9035
2944 9008 2912 9011 2906 9021
TIME...MOT...LOC 2137Z 202DEG 28KT 2936 9022
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, Feb 3, 4:01 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
401 PM CST Sat Feb 3 2024
LAZ059-060-067-068-077-087>090-032300-
Central Plaquemines LA-Western Orleans LA-St. Charles LA-
Lower Jefferson LA-Upper Plaquemines LA-Lower Lafourche LA-
Upper Jefferson LA-Upper Lafourche LA-Coastal Jefferson LA-
401 PM CST Sat Feb 3 2024
...GUSTY SHOWERS AND SOME LIGHTNING WILL IMPACT PORTIONS OF EASTERN
ST. CHARLES, SOUTHWESTERN ORLEANS, EAST CENTRAL LAFOURCHE, JEFFERSON
AND NORTHWESTERN PLAQUEMINES PARISHES THROUGH 500 PM CST...
At 400 PM CST, Doppler radar was tracking gusty showers along a line
extending from near Metairie to near Golden Meadow. Movement was
north at 15 mph.
HAZARD...Winds in excess of 40 to 45 mph.
SOURCE...Radar indicated and recent observations at KMSY reporting
wind gusts to around 40 mph.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Orleans, Cut Off, Avondale, Metairie, Marrero, Harvey,
Timberlane, Galliano, Belle Chasse, Larose, Jefferson, Gretna,
Harahan, Westwego, Jean Lafitte, River Ridge, Ama, Estelle, St. Rose,
and Woodmere.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 218 and 242.
Interstate 310 between mile markers 1 and 4.
Interstate 610 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2945 9035 3009 9033 3005 9011 3007 9000
2954 9003 2945 9006 2944 9008
TIME...MOT...LOC 2200Z 177DEG 13KT 3003 9025 2944 9022
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, Feb 3, 4:29 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
429 PM CST Sat Feb 3 2024
LAZ064-067>070-077-078-087>090-032330-
Central Plaquemines LA-Lower Plaquemines LA-Western Orleans LA-
Upper St. Bernard LA-Lower Jefferson LA-Eastern Orleans LA-
Upper Plaquemines LA-Lower St. Bernard LA-Lower Lafourche LA-
Upper Jefferson LA-Coastal Jefferson LA-
429 PM CST Sat Feb 3 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN ST.
BERNARD, ORLEANS, EAST CENTRAL LAFOURCHE, CENTRAL JEFFERSON AND
NORTHWESTERN PLAQUEMINES PARISHES THROUGH 530 PM CST...
At 428 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Arabi to 11 miles northeast of Leeville.
Movement was northeast at 15 mph.
HAZARD...Winds in excess of 40 to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Orleans, Chalmette, Harvey, East New Orleans, Timberlane, Belle
Chasse, Marrero, Metairie, Gretna, Jean Lafitte, Woodmere, Violet,
Terrytown, Meraux, Lafitte, Poydras, Myrtle Grove, Estelle,
Barataria, and Arabi.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 230 and 255.
Interstate 510 between mile markers 1 and 3.
Interstate 610 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2927 9016 2993 9011 3006 9018 3006 9006
3009 8997 3017 8987 3013 8982 3014 8980
2940 8986 2938 8990 2941 8992 2939 8996
2936 8996
TIME...MOT...LOC 2228Z 232DEG 13KT 2995 9002 2936 9007
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, Feb 3, 5:23 PM CST, 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
523 PM CST Sat Feb 3 2024
LAZ076-079-080-040000-
Southeast St. Tammany LA-Northern St. Tammany LA-
Southwestern St. Tammany LA-
523 PM CST Sat Feb 3 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL ST. TAMMANY
PARISH THROUGH 600 PM CST...
At 522 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Abita Springs to 7 miles north of New
Orleans. Movement was north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Slidell, Covington, Abita Springs, Madisonville, Lacombe, and Slidell
Airport.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 260 and 267.
Interstate 12 between mile markers 60 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3064 9006 3055 8995 3025 8970 3019 8975
3021 8985 3023 8989 3024 9000 3030 9002
3039 9017
TIME...MOT...LOC 2322Z 188DEG 18KT 3042 9006 3018 8993
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ZeringueSpecial weather statement, Feb 3, 5:30 PM CST, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
530 PM CST Sat Feb 3 2024
LAZ059-060-064-068-070-077-078-087>090-040000-
Central Plaquemines LA-Western Orleans LA-St. Charles LA-
Upper St. Bernard LA-Lower Jefferson LA-Eastern Orleans LA-
Upper Plaquemines LA-Lower St. Bernard LA-Upper Jefferson LA-
Upper Lafourche LA-Coastal Jefferson LA-
530 PM CST Sat Feb 3 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN ST.
BERNARD, SOUTHEASTERN ST. CHARLES, ORLEANS, EAST CENTRAL LAFOURCHE,
JEFFERSON AND NORTHWESTERN PLAQUEMINES PARISHES THROUGH 600 PM CST...
At 530 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near East New Orleans to near Cut Off. These
storms were nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Orleans, Chalmette, Avondale, Larose, Metairie, Marrero, Harvey,
East New Orleans, Timberlane, Belle Chasse, Jefferson, Gretna,
Harahan, Westwego, Jean Lafitte, River Ridge, Estelle, Woodmere,
Elmwood, and Terrytown.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 225 and 251.
Interstate 510 between mile markers 1 and 3.
Interstate 610 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2956 9019 2956 9038 2961 9039 3007 9019
3006 9006 3009 8997 3014 8992 3001 8982
2952 9016
TIME...MOT...LOC 2330Z 345DEG 4KT 3005 8996 2958 9028
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ZeringueSpecial weather statement, Feb 3, 5:57 PM CST, 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
557 PM CST Sat Feb 3 2024
LAZ059-060-064-067-068-077-078-087>090-040030-
Central Plaquemines LA-Western Orleans LA-St. Charles LA-
Upper St. Bernard LA-Lower Jefferson LA-Eastern Orleans LA-
Upper Plaquemines LA-Lower Lafourche LA-Upper Jefferson LA-
Upper Lafourche LA-Coastal Jefferson LA-
557 PM CST Sat Feb 3 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WEST CENTRAL ST.
BERNARD, EASTERN ST. CHARLES, SOUTHWESTERN ORLEANS, NORTHEASTERN
LAFOURCHE, JEFFERSON AND NORTHWESTERN PLAQUEMINES PARISHES THROUGH
630 PM CST...
At 557 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Metairie to 6 miles northeast of Larose.
These storms were nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Orleans, Chalmette, Cut Off, Avondale, Larose, Metairie, Marrero,
Harvey, East New Orleans, Timberlane, Belle Chasse, Jefferson,
Gretna, Harahan, Westwego, Jean Lafitte, Luling, River Ridge, Ama,
and Estelle.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 220 and 251.
Interstate 310 between mile markers 1 and 3.
Interstate 510 between mile markers 1 and 3.
Interstate 610 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2957 9049 3008 9028 3005 9011 3007 9002
3008 8999 3011 8988 2945 9015
TIME...MOT...LOC 2357Z 123DEG 3KT 3002 9013 2962 9029
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ZeringueThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 6:07 PM CST | High Wind Warning | LIX | Orleans, Plaquemines, Saint Bernard, Saint Tammany | 5 hr |
| Feb 3, 6:23 PM CST | Areal Flood Advisory | LIX | Saint Tammany | 90 min |
| Feb 3, 7:20 PM CST | Flash Flood Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 2 hr |
| Feb 3, 7:53 PM CST | Flash Flood Warning | LIX | Saint Tammany | 97 min |
| Feb 3, 8:18 PM CST | Special Marine Warning | LIX | 57 min | |
| Feb 3, 9:17 PM CST | Special Marine Warning | LIX | 58 min | |
| Feb 3, 9:27 PM CST | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 63 min |
| Feb 4, 6:35 AM CST | Small Craft Advisory | LIX | 2 hr | |
| Feb 4, 7:28 AM CST | River Flood Warning | LIX | Saint Tammany | 11 hr |
| Feb 4, 8:36 AM CST | Small Craft Advisory | LIX | 45 hr | |
| Feb 4, 4:53 PM CST | Special Weather Statement | LIX | Saint Helena | 37 min |
| Feb 4, 5:14 PM CST | Severe Thunderstorm Warning | LIX | Livingston, Saint Helena, Tangipahoa | 46 min |
| Feb 4, 5:44 PM CST | Special Weather Statement | LIX | Tangipahoa | 46 min |
| Feb 4, 5:48 PM CST | Severe Thunderstorm Warning | LIX | Tangipahoa | 42 min |
| Feb 3, 9:41 PM CST | Severe Thunderstorm Warning | LIX | Harrison, Jackson | 64 min |
| Feb 4, 3:23 PM CST | Special Weather Statement | LIX | Pike | 37 min |
| Feb 4, 3:24 PM CST | Special Weather Statement | LIX | Pike | 36 min |
| Feb 4, 3:54 PM CST | Special Weather Statement | LIX | Walthall | 36 min |
| Feb 4, 4:10 PM CST | Severe Thunderstorm Warning | LIX | Walthall | 50 min |
| Feb 4, 4:54 PM CST | Special Weather Statement | LIX | Pearl River | 36 min |
| Feb 4, 5:21 PM CST | Severe Thunderstorm Warning | LIX | Pearl River | 39 min |
Nearby
Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.